Has anyone else suffered with high liver enzymes from taking meds I would welcome so advice on how I can reduce mine as I am now injecting mtx but still no signs of it coming down in fact my last two blood test it has increased!
High Liver enzymes: Has anyone else suffered with high... - NRAS
My liver enzymes increased on Leflunomide, so my doctor discontinued it. You may need to change to a different medication. Often times the liver function returns to normal if you take away the culprit.
All the best to you! I hope you get quick resolution.
I’m going through the same thing at the moment. I am on MTX injections and sulfasalazine.
I had two blood tests where my ALT was high and so the rheumatologist asked me to stop all medications.
I was off meds for about three weeks and now my liver function is back to normal and some have reintroduced methotrexate but I am having another blood test in 2 weeks to see if my liver is coping with it.
Have your doctors mentioned stopping meds to see if it returns to normal?
Good luck, hopefully it’s just a blip.
Good luck with that zoppy fingers crossed for you thanks for your comments they are all gratefully received.
They stopped the mtx first time it was high Hence the reason for putting me on the injection. to start with my levels where slowly coming down but now on the rise again. Guessing they stop the mxt again. 😪
If it is because of the meds, and you don’t drink alcohol, then the only other thing you can do is stop taking them. Has your doctor not suggested this? Sometimes you can reintroduce the drug once back to normal, sometimes not.
My liver didn’t like MTX so was stopped immediately
I sometimes have high ALT readings. I had a liver scan. The Rheumy was not too worried though as it was up and down - apparently if it was consistently high he would take action.
Also when you have your blood tests taken can vary the results. I have to have mine taken just before MXT day so it’s at the closest to normal level. This has helped give some consistency and more accurate results.
Hi, yeah mtx for me too my ALT went sky high even on lowest dose of injection and of course tablet form too. Mtx was stopped because of this and ALT went back to normal soon afterwards. It might be the same for you too and it may have to be stopped. Hopefully they will get to the bottom of it for you.
How quickly did it return back to normal leics if you don’t mind me asking they put me on the high dose 😢
Got to admit I can’t remember exactly but my alt started to climb after the first dose of mtx. If memory serves me right though I think it was only a couple of weeks in my case before they returned to normal and never caused any lasting issues. I was very sick with mtx treatment though I couldn’t tolerate it at all. It’s a shame because I found it really helped my RA I’m a bit precious with things like that though I doubt I would ever manage chemo should the need arise and I can’t take aspirin or anti inflammatory’s either because they impair my liver function in the same way as mtx. Sometimes I think I’ve read before that raised ALT can return to normal once the body gets used to mtx treatment but not in my case. I’m sure your rheumy will be monitoring it and will take action if necessary and consider another treatment if it causes concern.
Guess so not herd anything, next appointment not until March with the rheumy
Well I’m sure they’re keeping an eye on it. I used to work in pathology and the protocol is in the event of a high reading of ALT they inform your rheumy and also sometimes your GP if it’s a real cause for concern you will get a call from the hospital too as the docs there will have a look at it. I’m assuming you’re having your bloods checked every couple of weeks. It maybe just a glitch and things settle down for you. I hope this is the case. It used to annoy me that the first question I was asked by my consultant was how much alcohol do I drink 😬. I was teetotal so knew it wasn’t because of that let’s face it if you were feeling so nauseous the last thing you’d be doing is boozing well I wouldn’t lol.
Hi Mebee . Yes my liver was playing up and my readings are always on the high side ( I have had a liver scan)Things are more stable in the last 18 months. I try to do a clean liver diet. Lots of water. Ginger tea , lemon and water ajwain water,lots of greens. Concentrated beetroot juice and malic acid supplement and a powder fibre that I mix with water. This is just a general breakdown you can google a clean liver diet. For me it works. I do like a drink or 2 but it’s only every other month or so then I’m much stricter on my diet.
My liver enzymes are high from the disease not the meds. As soon as I got on the right meds, they went down and are normal as long as I stay on the meds.
Firstly thanks for all the comments very informative as always in this group I will take on board all your comments and contact my ra department tomorrow.
I am on methotrexate and Benapali injections. My liver seems to behave ok on these. I had to stop them for a couple of weeks whilst I took antibiotics for a chest infection. This tipped my blood resultswell over the top. They soon returned to normal and I still take metho and Benapali . Other drugs such as some antibiotics can also upset your liver function. The liver recovers quickly once the drug responsible is stopped.
I have had that problem for over a year now. Gave up drinking (not that I hardly drunk) changed diet. Now waiting to see a liver specialist. I feel fine no side effects. No medication either. Had to be medical retired after major surgery on wrist and hand. But keep smiling hopefully things will sort itself out.
Hello Mebee! I used to have many ups and downs with my liver enzymes. The I found Milk Thistle supplements and they have been under the recommended numbers ever since. I take one capsule (500 mg) a day and at times 2 if I’ve had to take extra medication. My rheumatolgist was skeptical but now recommends it to his other patients. I first read about it from Dr. Weil.
Thanks stillme22 I shall look into it. 🤞
Just a healthy diet. Someone told me to take milk thistle but checked with the pharmacy they said no only take what hospital have said. Which was nothing. Getting my blood results this week but been on antibiotics so I'm not holding my breath the results will be good. You do worry as nothing is really explained to you. So far nothing is really helping. They have told me I have a fatty liver, had my gallbladder out. These could be done to medication. You cant win take medication to help and its makes some other problem. Just have to been positive and keep smiling otherwise you will get depressed. I hope all improves for you. Take special care of yourself.
Thanks Yaris and I too hope things improve for you.
All it took for me, on a few occasions, was to halt MTX for a few weeks (no longer than 3) & reduce my dose until my LFT's returned to acceptable values (for me). Injecting made no difference, I still inject 9 years from my liver's first grumble & intermittently for no apparent reason. I have wondered in the past if when I’m going through a bad patch if the extra meds I take (more frequent NSAID, co-codamol etc) don't help, it would make sense. After halting & re-testing I can usually return to the original dose within weeks. I don't drink alcohol, not for medical reasons, it just doesn’t like me. If you do though it might be helpful to stop for a while or at least until your results return to something near normal values. Or, at least don't drink the day before, the day of & the day after injecting MTX. Increasing your water intake can help flush the MTX out better too, that's if you don't already. Fortunately the liver is the one organ capable of repairing itself of minor damage, other than chronic damage.
You don't say how much/often folic acid you take. It's quite important as the liver's store of folate is reduced by taking MTX so we do need to replenish it. This can be one reason for high values, particularly if lowering the dose or other attempts have failed. Many of us take 5mg every day except MTX day so if you're prescribed less then do ask your Rheumy if he thinks it would be worthwhile.
Of course there’s also the point that LFT's can just as quickly go down, whether because it's the body getting used to the med or something else isn’t known as far as I know. Sometimes it's unexplained. All it took for me, on a few occasions, was to halt MTX then when reintroduced it was at a reduced dose & bloods fortnightly until my LFT's returned to acceptable values (for me). Injecting made no difference, I still inject 9 years from my liver's first grumble & intermittently for no apparent reason I can still have higher values. I can usually return to the original dose within weeks.
I don't drink alcohol, not for medical reasons, it just doesn’t like me. If you do though it might be helpful to stop for a while or at least until your results return to something near normal values, if they're going to at all. Or, at least don't drink the day before, the day of & the day after injecting MTX, see if that makes any difference. Increasing your water intake can help flush the MTX out better too, that's if you don't drink plenty already. You probably eat a good diet anyway but it's worth looking into liver friendly foods, see if you can improve it there any. I take it you had normal values pre MTX, they weren't higher than norma, if you've had need for investigations prior to starting it or at least a full blood count? They can always do further investigations & of course there are always other DMARDs if all else fails. 🙂
Hey everyone just had my lowest ever alt results back today after my highest every two weeks prior, strange but happy!